Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 145, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Oct 29, 2004, 10:07 PM CDT for Scott County, Iowa; Rock Island County, Illinois. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 29, 2004, 10:07 PM CDT (03:07 UTC)
- Expired
- Oct 29, 2004, 11:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Scott County, IA, Rock Island County, IL
The radar
The Quad Cities radar (KDVN), 4 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 29, 6:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.1 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1017 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1067 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 300307
SVRDVN
IAC163-ILC161-300400-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1005 PM CDT FRI OCT 29 2004
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SCOTT COUNTY IN EAST CENTRAL IOWA
NORTHEASTERN ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS
* UNTIL 1100 PM CDT
* AT 1000 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF BLUE
GRASS...OR ABOUT 11 MILES EAST OF MUSCATINE...AND MOVING NORTHEAST
AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DAVENPORT AND DONAHUE BY 1025 PM CDT
ELDRIDGE...LONG GROVE AND PARK VIEW BY 1030 PM CDT
MCCAUSLAND...7 MILES NORTHWEST OF PRINCETON AND 8 MILES NORTHWEST
OF CORDOVA BY 1040 PM CDT
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4176 9089 4163 9090 4161 9077 4146 9077
4151 9042 4154 9027 4162 9017 4172 9027
4175 9053 4174 9074
$$
WOLFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 3:30 PM CDT, 6 hours 37 minutes earlier.
Area forecast discussion, Oct 29, 3:30 PM CDT, 6 hours 37 minutes before
AREA FORECAST DISCUSSION...DELAYED NATIONAL WEATHER SERVICE QUAD CITIES IA IL 330 PM CDT FRI OCT 29 2004 .SYNOPSIS... STRONG STORM SYSTEM TO AFFECT THE REGION TONIGHT THROUGH SATURDAY BRINGING AN ABRUPT END TO THE MILD WEATHER. SEVERE STORMS ARE POSSIBLE WITH THE PASSAGE OF THE COLD FRONT TONIGHT. && .SHORT TERM...(TONIGHT)... STRONG COLD FRONT TO SWEEP THROUGH THE CWFA TONIGHT WITH AN EXPECTED SQUALL LINE. GIVEN WINDS ALOFT...SQUALL LINE SHOULD MOVE AT A GOOD CLIP AND CLEAR CWFA AROUND 08Z AS DRY PUNCH MOVES INTO THE AREA. EXPECT A SEVERE WEATHER WATCH TO BE ISSUED THIS EVENING WITH MAIN THREAT BEING HIGH WINDS AND HAIL. EARLIER IN HOUSE CALCULATIONS GAVE A HAIL POTENTIAL UP TO 2 INCHES AND STRAIGHT LINE WINDS UP TO 65 MPH. TEMPS TO REALLY PLUMMET AFTER THE SQUALL LINE GOES THROUGH AS COLDER AIR MOVES INTO THE AREA. ...08... .LONGER TERM... (SATURDAY THROUGH TUESDAY)... STRENGTH OF THE WIND SATURDAY WILL BE THE MAIN CONCERN. SURFACE LOW TRACKS NE OUT OF THE NWRN GREAT LAKES REGION ON SATURDAY. TIGHT PRESSURE GRADIENT BEHIND SURFACE LOW ACROSS MID MISSISSIPPI VALLEY WILL MAKE FOR A VERY WINDY DAY. LOCAL TECHNIQUE RELATING STRENGTH OF MAX SURFACE GUSTS TO LOW LEVEL LAPSE RATES AND H8 WINDS SUGGEST THAT GUSTS WILL BE AROUND 40 MPH DURING THE DAY. HOWEVER...MODELS ARE SUGGESTING EXTENSIVE WRAP AROUND CLOUD COVER...WHICH COULD INHIBIT THE DEPTH OF THE MIXING. NO ADVISORIES ARE PLANNED FOR NOW...BUT MID SHIFT WILL HAVE RE-EVALUATE. WILL CONTINUE LOW CHANCE POPS SATURDAY FOR NORTHERN COUNTIES FOR -RA IN THE WRAP AROUND CLOUDS. MAX TEMPS SATURDAY SHOULD BE ATTAINED EARLY IN THE DAY WITH TEMPS FALLING SOME DURING THE AFTERNOON...ESPECIALLY IN THE NW. SYSTEM PULL AWAY FROM CWA SATURDAY NIGHT WITH DIMINISHING WINDS AND CLEARING EXPECTED. SUNDAY SHOULD BE NICEST DAY OF THE WEEKEND AS HIGH PRESSURE SLIDES SOUTHEAST THROUGH THE CWA. NEXT SYSTEM HEADS FOR REGION SUNDAY NIGHT AND MONDAY. ETA/GFS SUGGESTING INVERTED TROF WILL NOT BE AS STRONG AS INDICATED ON PREVIOUS RUNS. HOWEVER THE ECMWF/UKMET IS STILL SHOWING A RATHER SHARP TROF MOVING THROUGH MONDAY...SO CHANCE POPS WILL BE MAINTAINED LATE SUNDAY NIGHT THROUGH MONDAY NIGHT. ...DLF... (TUESDAY NIGHT THROUGH SATURDAY MORNING)... LOOKS TO BE DRY THROUGH MOST OF PERIOD...AND HAVE LEFT FCST TO REFLECT THAT. POSSIBILITY OF SOME PCPN IN SOUTH WED AS UPPER LOW MOVES UP OHIO VALLEY AND AGAIN IN MOST OF CWA THU PM AND FRI AM AS SFC LOW MOVES NE OUT AHEAD OF UPPER TROUGH. ONLY MADE MINOR CHANGES TO GOING FCST. ..14.. && DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
Hazardous weather outlook, Oct 29, 12:00 PM CDT, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1200 PM CDT FRI OCT 29 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-301100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 1200 PM CDT FRI OCT 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE A THREAT OF SEVERE THUNDERSTORMS OVER MUCH OF THE AREA FROM THIS EVENING INTO EARLY SATURDAY MORNING. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH. ANY STORMS THAT DEVELOP EARLY IN THE EVENING WILL ALSO HAVE THE POTENTIAL TO PRODUCE HAIL UP TO TWO INCHES IN DIAMETER AND ISOLATED TORNADOES. THE LARGE HAIL AND TORNADIC THREAT SHOULD BE LIMITED TO AREAS WEST OF THE MISSISSIPPI RIVER. A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS EVENING. THE AIRMASS AHEAD OF THE FRONT IS UNSEASONABLY WARM AND MOIST AND WILL PROVIDE THE FUEL FOR THUNDERSTORM DEVELOPMENT. AT THIS TIME IT APPEARS THE THUNDERSTORMS WILL DEVELOP OVER CENTRAL IOWA BY LATE AFTERNOON...AND REACH THE HIGHWAY 218 AND INTERSTATE 380 CORRIDOR BETWEEN 6 PM AND 9 PM. THE THUNDERSTORMS SHOULD REACH THE MISSISSIPPI RIVER AROUND MIDNIGHT PM AND THE FREEPORT AND PRINCETON ILLINOIS AREA JUST AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WINDY CONDITIONS WILL DEVELOP ACROSS THE AREA ON SATURDAY AS A STRONG STORM SYSTEM MOVES INTO THE GREAT LAKES. WEST WINDS WILL INCREASE TO 20 TO 30 MPH BY MID MORNING...WITH GUSTS AS HIGH AS 45 MPH FROM LATE MORNING THROUGH MID AFTERNOON. THE WIND WILL DECREASE BACK TO 10 TO 20 MPH AROUND SUNSET. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND EARLY SATURDAY MORNING. SHEETS/DLF/BRP
In the hours before
Local storm report, Oct 29, 9:38 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
938 PM CDT FRI OCT 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM TSTM WND DMG 7 W TIPTON 41.77N 91.26W
10/29/2004 CEDAR IA LAW ENFORCEMENT
TREES DOWN
&&
MZLocal storm report, Oct 29, 9:52 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
952 PM CDT FRI OCT 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM TSTM WND GST OLIN 42.00N 91.14W
10/29/2004 56 MPH JONES IA TRAINED SPOTTER
&&
MZLocal storm report, Oct 29, 9:55 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
955 PM CDT FRI OCT 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM TSTM WND GST OLIN 42.00N 91.14W
10/29/2004 56 MPH JONES IA TRAINED SPOTTER
&&
MZLocal storm report, Oct 29, 9:56 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
956 PM CDT FRI OCT 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND GST MOUNT PLEASANT 40.96N 91.55W
10/29/2004 58 MPH HENRY IA AWOS
&&
MZLocal storm report, Oct 29, 10:02 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1002 PM CDT FRI OCT 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND GST MUSCATINE 41.42N 91.07W
10/29/2004 50 MPH MUSCATINE IA TRAINED SPOTTER
&&
MZSpecial weather statement, Oct 29, 10:05 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1005 PM CDT FRI OCT 29 2004 IAZ040-041-051-052-063-064-076-077-087-098-MOZ009-010-300400- BENTON IA-BUCHANAN IA-CLARK MO-DELAWARE IA-IOWA IA-JEFFERSON IA- JOHNSON IA-KEOKUK IA-LINN IA-SCOTLAND MO-VAN BUREN IA-WASHINGTON IA- 1005 PM CDT FRI OCT 29 2004 THE TORNADO WATCH FOR CLARK AND SCOTLAND COUNTIES IN NORTHEAST MISSOURI EXPIRED AT 10 PM. THE TORNADO WATCH THAT WAS IN EFFECT UNTIL MIDNIGHT HAS BEEN CANCELED FOR BENTON...BUCHANAN...DELAWARE...IOWA...JEFFERSON... JOHNSON...KEOKUK...LINN...VAN BUREN AND WASHINGTON COUNTIES IN EAST CENTRAL AND SOUTHEAST IOWA. THE STRONG THUNDERSTORMS HAVE MOVED OUT OF THE AREA...ENDING THE THREAT OF SEVERE WEATHER. A FEW SHOWERS AND THUNDERSTORMS WILL BE STILL BE POSSIBLE THROUGH MIDNIGHT. HOWEVER...ANY THUNDERSTORMS THAT DEVELOP WILL NOT BE SEVERE. DLF
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 29, 7:20 PM CDT | Tornado Warning | DVN | Benton, Iowa | 55 min |
| Oct 29, 8:48 PM CDT | Severe Thunderstorm Warning | DVN | Johnson, Louisa, Muscatine, Washington | 57 min |
| Oct 29, 9:00 PM CDT | Tornado Warning | DVN | Johnson | 45 min |
| Oct 29, 9:12 PM CDT | Severe Thunderstorm Warning | DVN | Cedar | 33 min |
| Oct 29, 9:15 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Louisa | 45 min |
| Oct 29, 9:28 PM CDT | Severe Thunderstorm Warning | DVN | Jones | 32 min |
| Oct 29, 9:46 PM CDT | Severe Thunderstorm Warning | DVN | Clinton | 44 min |
| Oct 29, 9:56 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine | 34 min |
| Oct 29, 7:52 PM CDT | Severe Thunderstorm Warning | DVN | Putnam | 38 min |
| Oct 29, 9:51 PM CDT | Severe Thunderstorm Warning | DVN | Mercer, Rock Island | 39 min |
| Oct 29, 10:23 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Jo Daviess | 37 min |
| Oct 29, 10:42 PM CDT | Severe Thunderstorm Warning | DVN | Stephenson | 48 min |
| Oct 29, 11:16 PM CDT | Severe Thunderstorm Warning | DVN | Whiteside | 29 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.